Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 30, NWS Raleigh, NC

September 10, 2001Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 10, 2001, 6:59 PM EDT for Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2001, 6:59 PM EDT (22:59 UTC)
Expired
Sep 10, 2001, 9:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 102301
FFWRAH
NCC183-110100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT MON SEP 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WAKE COUNTY IN NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 659 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN
  THE   WARNED AREA. RADAR ESTIMATES OF BETWEEN 2 AND 2.5 INCHES HAS
  LIKELY FALLEN SINCE 620 PM EDT NEAR KNIGHTDALE...WENDELL AND SOUTH
  OF ROLESVILLE.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:00 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 10, 6:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT MON SEP 10 2001

******UPDATED********
MSAS PLOTS DEPICT SLIGHTLY TO MODERATELY UNSTABLE AIRMASS OVER LARGE
CHUNK OF FA.  HAVE NOTICED A GRADUAL INCREASE IN LIGHTNING ACTIVITY
SINCE 2000 UTC...ESPECIALLY ACROSS NORTHERN HALF OF CENTRAL NC.
WITH SURFACE FRONT TO OUR NW...COULD SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS EVENING ACROSS THE NORTH HALF.  THUS HAVE UPDATED
ZONE FORECAST TO MENTION THUNDER ACROSS THE NORTH.  WSS
**********************

CURRENTLY...SCATTERED CONVECTION OVER NORTHERN PIEDMONT/COASTAL
PLAIN WAS TRIGGERED BY SURFACE HEATING. EXCEPT FOR ONE CELL OVER
SOUTHERN SAMPSON COUNTY CONVECTION IS LOW TOPPED WITH NO LIGHTNING
DETECTED. THIS OBSERVATION IS SUPPORTED BY FLAT CU FIELD OUTSIDE
WINDOW. BROKEN LINE OF SHOWERS ASSOCIATED WITH SURFACE FRONT/MID
LEVEL SHEAR AXIS MOVING INTO NORTH CAROLINA FOOTHILLS ALSO APPEARS
WEAK.

SHORT TERM...MODELS ARE IN AGREEMENT IN PUSHING MID/UPPER LEVEL
TROUGH AND DEEP MOISTURE THROUGH CENTRAL NORTH CAROLINA OVERNIGHT.
SURFACE FRONT WILL LAG BEHIND DUE TO WEAK PUSH. LIFT ALONG SURFACE
FRONT REMAINS WEAK. THEREFORE...EXPECT ONLY SCATTERED WEAK
CONVECTION TONIGHT. UPPER LEVELS DRY OUT BY TUESDAY MORNING. LOWER
LEVELS REMAIN MOIST UNTIL TUESDAY AFTERNOON WHEN DRY AIR PUSHES DOWN
FROM THE NORTH. WILL INCLUDE A SLIGHT CHANCE IN SOUTHEAST TUESDAY
MORNING DUE TO SLOWNESS OF FRONT...THEN CLEARING TREND FOR ALL
AREAS. MOSTLY CLEAR SKIES TUESDAY NIGHT THRU WEDNESDAY NIGHT. WILL
STICK CLOSE TO GUIDANCE TEMPERATURES THROUGH THE PERIOD.

EXTENDED...WILL KEEP FORECAST DRY THROUGH THE EXTENDED WITH FRONTAL
PASSAGE ON FRIDAY LACKING ANY APPARENT MOISTURE SOURCE. WILL DELAY
CLOUDS TO FRIDAY RATHER THAN PREVIOUS FORECAST OF THURSDAY.
OTHERWISE COOLER AND DRIER AIR FOLLOWS FRONTAL PASSAGE TO ALLOW
FIRST AUTUMN-LIKE WEEKEND OF THE YEAR. BELOW NORMAL TEMPS WITH
AFTERNOON HIGHS 3 TO 5 DEGREES BELOW NORMS AND OVERNIGHT LOWS
FLIRTING WITH 6 TO 8 DEGREES BELOW NORMS.

NORMALS FOR SEPTEMBER:

      NORM     NORM
      MAX      MIN

15    81       62
16    81       61
17    81       61

RDU   67  83  59  84 /  40  10   0   0
GSO   65  81  58  83 /  40   0   0   0
FAY   69  83  62  84 /  40  20   0   0

.RAH...NONE.

SEB/KK/BL

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.